02 Jun ARE YOUR MEDICATIONS CAUSING WEIGHT GAIN?
Weight gain is a common side effect of many types of medications. But one of the advantages of a medical weight loss program is that you’re under the guidance of a medical doctor who can evaluate the medications you’re taking. Luckily, there are usually ways to minimize your weight gain if you and your doctor suspect your meds may be causing you to put on extra pounds or making it harder for you to lose weight. Your medical weight loss doctor can work with your primary care physician to switch you to other meds or modify your dosage to minimize any weight-related side effects.
Here’s a look at the most common medications that may lead to weight gain – and steps you and your doctor can take to combat it:
Corticosteroids. These medications include prednisone, cortisone, and hydrocortisone, and are used to treat inflammatory conditions such as asthma, rheumatoid arthritis, lupus, and allergies. Corticosteroids can be taken orally, by inhaler, topically with creams or ointments, or by injection. Though the oral versions tend to lead to the most weight gain and can cause weight redistribution in the abdomen, face, and back of neck, even the inhaled corticosteroids are associated with weight gain.
What to Do: Talk to your doctor about trying a lower dose or switching your dose to every other day. If these are not options for you, your medical weight loss doctor can help you come up with a healthy exercise and eating plan that may help and can prescribe appetite suppressants if needed.
Antidepressants. About 25 percent of people taking antidepressants are thought to experience weight gain. Specific classes of antidepressants that may lead to weight gain include:
- Tricyclics. These include amitriptyline, imipramine (Tofranil), and doxepin (Sinequan) and are linked to increased carbohydrate craving.
- Monoamine oxidase inhibitors (MAOIs). These include tranylcypromine (Parnate), isocarboxazid (Marplan), and phenelzine (Nardil).
- Mirtazapine (Remeron). This antidepressant has been shown to increase appetite and cause dramatic weight gain with initial treatment.
- SSRIs. These include fluoxetine (Prozac), sertraline (Zoloft), citalopram (Celexa), and escitalopram (Lexapro). In particular, paroxetine (Paxil) has been shown to cause more weight gain. When the neurotransmitter serotonin is increased, people often feel hungrier and may eat more.
What to Do: If you gain weight after starting an antidepressant, talk to your doctor about switching to a different medication or adjusting the dose. In particular, bupropion (Wellbutrin) does not usually cause weight gain with long-term treatment.
Antihistamines. Many patients are surprised to learn that the over-the-counter drugs used to treat allergies may lead to weight gain. Antihistamines include such medications as Benedryl, Allegra, Clarinex, and Zyrtec, and in general, the more sedating the antihistamine, the worse the weight gain may be.
What to Do: Ask your doctor about switching to an alternative like a nose spray, which works locally in the nose but doesn’t have the side effect of weight gain.
Antidiabetic Medications. Weight gain is associated with many sulfonylureas diabetes therapies including insulin, sulfonylureas (Glyburide, Glucotrol, Diabenese, Glynase, Amaryl), and thiazolidinediones (Actos, Avandia). Since these drugs lower blood sugar, the appetite may be increased and people may eat more to compensate.
What to Do: Once you’re able to lose a little weight through a medical weight loss program, your doctor may prescribe an alternative to insulin. Also talk to your doctor about metformin, which can decrease appetite and sometimes be used in combination with other diabetes medications.
Birth Control Pills. Though weight gain is a common complaint of women who are taking oral contraceptives, studies have found that less than 5 percent of people on birth control pills experience weight gain and, if they do, it’s usually in the first month.
What to Do: If you think your birth control pill is leading to weight gain, talk to your doctor about switching to another type of pill or using another contraceptive method.